MS CONSULT / PEER REVIEWED

Monoclonal Antibodies in MS

Author and Disclosure Information

 

References

A 19-year-old man was diagnosed with relapsing multiple sclerosis (MS) at age 7 and is currently being treated with an infusible monoclonal antibody (mAb) therapy. Early in the day, he receives an infusion at an outpatient clinic. That night, he begins to experience numbness and tingling in his right upper extremity, which prompts a visit to an urgent care clinic. There, the clinician administers IV fluids to the patient. After his symptoms improve, the patient is discharged home.

The next morning, he has a new onset of left-side shoulder and neck pain with a pulsating headache. The patient reports his symptoms to his primary care provider (PCP), who instructs him to visit the emergency department (ED) for evaluation and treatment of a possible infection.

EXAMINATION

The patient arrives at the ED with a 102.4°F fever, vomiting, cough, mild congestion, diaphoresis, generalized myalgias, and chills. He also reports depression and anxiety, saying that for the past 7 days, “I haven’t felt like my normal self.”

Medical history includes moderate persistent asthma that is not well controlled, status asthmaticus, and use of an electronic vaporizing device for inhaling nicotine and marijuana/tetrahydrocannabinol (THC). Besides mAb infusions, his medications include hydrocodone/acetaminophen, prochlorperazine, gabapentin, hydroxyzine, trazodone, albuterol, and montelukast.

Examination reveals vital signs within normal limits. Lab work confirms elevated white blood cell count and absolute neutrophil count. Chest x-ray shows diffuse bilateral interstitial and patchy airspace opacities. He is diagnosed with bilateral pneumonia and is admitted and started on an IV antibiotic.

Within 24 hours, a new chest x-ray shows worsening symptoms. CT of the chest with contrast reveals diffuse bilateral ground-glass and airspace opacities suggestive of acute respiratory distress syndrome; bilateral thickening of the pulmonary interstitium; trace bilateral pleural effusions; increased caliber of the main pulmonary artery; and mediastinal and right hilar lymphadenopathy.

Subsequently, the patient developed sepsis and went into acute hypoxemic respiratory failure. He is transferred to the ICU, and pulmonology is consulted. A bronchoscopy with bronchoalveolar lavage (BAL) reveals neutrophil predominance; fungal, bacterial, and viral cultures are negative. The patient is started on broad-spectrum IV antibiotics and high-dose IV steroids. After 4 days, he begins to improve and is transferred out of the ICU. He is discharged with oral steroids and antibiotics.

Continue to: DISCUSSION

Next Article: